MAUDE Adverse Event Report: THORATEC CORPORATION THORATEC® HEARTMATE II®, LVAS IMPLANT KIT (WITH SEALED GRAFTS); VENTRICULAR (ASSIST) BYPASS

THORATEC CORPORATION THORATEC® HEARTMATE II®, LVAS IMPLANT KIT (WITH SEALED GRAFTS); VENTRICULAR (ASSIST) BYPASS
Model Number 104911
Medical Device Problem Codes Infusion or Flow Problem (2964); Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Dyspnea (1816); Hemolysis (1886); Thrombosis/Thrombus (4440); Lactate Dehydrogenase Increased (4567)
Date of Event 04/29/2025
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Section d4: expiration date and manufacture date (h4) cannot be determined.The primary udi number in d4 is reflective of all available information.No further information was provided.A supplemental report will be submitted once the manufacturer¿s investigation is completed.
 
Event or Problem Description
It was reported that the patient was admitted with reports of profound shortness of breath and exertional dyspnea stating they felt like how they did before their implant.Echocardiogram images and computed tomography angiography were to follow, but the patient had a known outflow graft obstruction that was suspected to be worsening.Log files were sent for review to divulge any appreciable trends in power or flow over time.The log files could capture a speed increase to overcome the obstruction.The baseline speed was noted to be 10000.No alarms were found on interrogation.The patient had suspicious pulsatility index (pi) events in the history.The log file captured routine events throughout the log file.The ventricular assist device (vad) parameters looked stable overall, there were a few blips of high power in the 9w range on (b)(6) 2025, which were not sustained and also associated with pi events.The patient underwent a surgical repair for the outflow graft obstruction on (b)(6) 2025.
 
Event or Problem Description
It was additionally reported that the patient had been doing very well and was no longer with heart failure symptoms but was noted to have rising lactate dehydrogenase (ldh) levels and acute hemolysis with a concern for evolving pump thrombosis.Interrogation of the device was unremarkable.There were no new alarms.Trend over time in power consumption was being assessed.Log files were sent for review.There were cluster of low flow hazard events back on 05may25, but no further low flow events were in the remainder of the log file.There were no other unusual events recorded in the log file event history.The mechanical circulatory support (mcs) equipment had operated as intended.Follow up log files were sent on (b)(6) 2025.Ldh remained elevated, urine was clearing, and the patient was overall stable.There was a plan discussed for possible pump exchange.There were no other unusual events noted in the log.Noted that the fixed speed was changed back in may from 8600 to 9400 rpm and the pump powers jumped up a couple watts.The patient underwent a heartmate ii to heartmate ii pump exchange on (b)(6) 2025.
 
Additional Manufacturer Narrative
No further information was provided.A supplemental report will be submitted once the manufacturer¿s investigation is completed.
 
Additional Manufacturer Narrative
Manufacturer's investigation conclusion: incidental findings: 1.The protective spiral wrap surrounding the interior electrical leads was damaged.2.Corrosion was observed surrounding all three of the electrical pins on the motor capsule.3.Damage to the insulation of the orange wire was observed approximately 10.5 from the controller connector.The evaluation of heartmate ii left ventricular assist system (lvas), serial number (b)(6), was unable to confirm the reported outflow graft obstruction.The submitted log files collectively contained events from 25mar2025 through 09jun2025.No notable events or alarms were captured, and the pump appeared to operate as intended above the low-speed limit for the duration of the file.(b)(6) was returned assembled with the driveline severed approximately 8¿ from the pump housing.The distal portion of the driveline was returned in one segment measuring approximately 30¿.The sealed inflow conduit (inlet tube, flex section, and inlet elbow) was not returned.The outlet elbow was returned attached to the pump¿s outlet port.The sealed outflow graft, outflow graft bend relief, and bend relief collar were not returned.Upon disassembly of (b)(6), visual inspection of the blood-contacting surfaces within the pump revealed no evidence of developed or adhered depositions or thrombus formations.The pump was cleaned, and the bearings, rotor, and blood-contacting surfaces were examined under a microscope; no anomalies related to wear or damage were observed.The pump was cleaned; however, due to an incidental finding on the pins of the motor capsule, (b)(6) was not functionally tested using a mock circulatory loop.The relevant sections of the device history records for (b)(6) and the driveline, serial number (b)(6) were reviewed and showed no deviations from manufacturing or quality assurance specifications.The heartmate ii lvas ifu and the heartmate ii patient handbook are currently available.The current revisions of the instructions for use (ifu) and patient handbook can also be found on the electronic ifu (eifu) page of the abbott website.Section 1 of the ifu, ¿introduction¿, lists potential adverse events, including hemolysis, that may be associated with the use of the heartmate ii lvas.Section 5 of the ifu outlines considerations for pump placement and provides instructions regarding the preparation, installation, and orientation of the sealed outflow graft.Section 5, under "attaching the sealed outflow graft," instructs the user to verify that the graft is not twisted or kinked by checking the position of the black line on the graft above and below the bend relief and ensuring that the line is straight.Section 5, under "preimplant procedures" and "implant procedures" cautions the user: "the sealed outflow graft must not be kinked or positioned where it could abrade against a pump component or body structure" and "stretch the sealed outflow graft completely prior to measuring and cutting the graft to the appropriate length." sections 6 and 8 of the hmii ifu, as well as sections 4 and 6 of the hmii patient handbook, provide information regarding how to care for the driveline and address damage due to wear and fatigue of the driveline.These sections state that despite care, all heartmate ii drivelines have the potential for wire/shield breakdown to occur dependent on duration of use and movement/flexing over time.Additionally, these sections outline indications of driveline damage as well as the how to respond to such events.These documents instruct the user to check their driveline daily for signs of damage, such as cuts, holes, or tears.The patient handbook also instructs the user to call their hospital contact right away if the driveline is damaged (or might be damaged).Fab, hm ii pump, g2.3 outlet stator/outlet housing and cable/aft housing assemblies, describes the procedure to be followed to assemble the cable/aft housing assembly.No further information was provided.The manufacturer is closing the file on this event.

Brand Name
THORATEC® HEARTMATE II®, LVAS IMPLANT KIT (WITH SEALED GRAFTS)
Common Device Name
VENTRICULAR (ASSIST) BYPASS
Manufacturer (Section D)
THORATEC CORPORATION
6035 stoneridge drive
pleasanton CA 94588
Manufacturer (Section G)
THORATEC CORPORATION
6035 stoneridge drive
pleasanton CA 94588
Manufacturer Contact
lindsey sallese
6035 stoneridge drive
pleasanton, CA 94588
7818528207
MDR Report Key22079715
Report Number2916596-2025-03013
Device Sequence Number18318370
Product Code DSQ
UDI-Device Identifier00813024011170
UDI-Public(01)00813024011170(17)151031
Combination Product (Y/N)N
Initial Reporter StateNY
Initial Reporter CountryUS
PMA/510(K) Number
P060040
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2013
Device Explanted Year2025
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Nurse
Type of Report Initial,Followup,Followup
Report Date (Section B) 07/30/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Expiration Date10/31/2015
Device Model Number104911
Device Catalogue Number104911
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/29/2025
Supplement Date Received by Manufacturer06/04/2025
07/28/2025
Initial Report FDA Received Date05/23/2025
Supplement Report FDA Received Date06/25/2025
07/30/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured05/01/2013
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention; Hospitalization;
Patient Age71 YR
Patient SexMale
Patient Weight66 KG